Which clinical history findings are characteristic of tinnitus?

Updated: Feb 27, 2020
  • Author: Aaron G Benson, MD; Chief Editor: Arlen D Meyers, MD, MBA  more...
  • Print
Answer

Answer

The goal is to discover the underlying problem that has led to tinnitus. The time course of many cases of tinnitus points toward a labyrinthine source. Details may be obscured by the number of factors that have occurred since the origin of the tinnitus. Further, the detail-oriented individual insists that many issues may have related to the tinnitus. The examiner may be overwhelmed with such details.

Because most cases of tinnitus are related to hearing loss, questions attempt to determine the presence, development, time course, and severity of any hearing loss. The presence of vertigo, otalgia, otorrhea, or temporomandibular joint (TMJ) disease can relate to tinnitus, with a Korean study finding, after adjustment for covariates, that tinnitus was 1.6 times more common in individuals with TMJ disease than in those without it. In addition, the investigators determined that tinnitus was also more prevalent in persons with dental pain (21.1%), with the rate being 22.5% in those with TMJ disease, 31.2% in those with a combination of dental pain and TMJ disorder, and 19.6% in individuals with neither dental pain nor TMJ disease. [4] Thus, minor details that would be cursory in other cases may lead to vital answers to the problems associated with tinnitus.

Many modern prescription and over-the-counter drugs can be a major source of tinnitus, creating or exacerbating the condition. Aspirin or aspirin-containing compounds (in sufficient amounts) often cause tinnitus. Patients vary in their tolerance to the aspirin-containing compounds. Aspirin is often found in small amounts in other drugs as well. In some individuals, 3000 mg of aspirin may produce tinnitus, but this same amount may not affect another person.

Tinnitus is one of the side effects of nonsteroidal anti-inflammatory drugs in nearly every case. However, as with aspirin, this effect seems to be dose related. Diuretics (eg, ethacrynic acid, furosemide) may also produce a dose-related tinnitus. This particular effect may be reversible with these drugs, but it may be permanent in others. Permanent hearing loss and accompanying tinnitus is frequently observed with ototoxic chemotherapeutic agents such as the various platinum compounds. The American Tinnitus Association (ATA) distributes an extensive list of medications associated with tinnitus. The exact cause of the tinnitus in these pharmacologic etiologies remains obscure.

One of the primary goals of this initial history is to exclude any causes of tinnitus that may be life threatening. Pulsatile or unilateral tinnitus suggests the possibility of a glomus or cerebellopontine angle tumor. [5] Although many of these are vascular in nature and may be audible by the examiner, most are not and, thus, are audible only to the patient. Fluctuating tinnitus, tinnitus accompanied by dizziness, or dizziness and hearing loss may suggest Ménière disease.

In a study of the comorbidities and sequelae of tinnitus in adults, Bhatt et al found a close association between tinnitus and anxiety, depression, fewer hours of sleep, and a higher number of missed workdays. According to the study, 26.1% of adults with tinnitus reported anxiety problems within the previous 12 months, compared with 9.2% of persons without tinnitus. Depression was reported by 25.6% of individuals with tinnitus, compared with 9.1% of adults without it. [6]


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!